Tardive dyskinesia is a very unpleasant but fairly common side effect of many different types of antipsychotic medications. These drugs are readily used in the treatment of conditions such as schizophrenia and other mental health disorders.
TD can cause sufferers to experience stiff and jerky movements of the face and body. Whilst the person is aware of the movements, these are movements that they are unable to control.
Other symptoms that a person with TD might encounter include things like blinking their eyes, sticking out their tongue or even waving their arms without meaning to do so.
Whilst it is certainly true that not everyone who takes an antipsychotic drug will get it, the development of the condition is still far too common for anyone’s liking, as when it happens, it can sometimes be permanent.
There are some drugs that are more likely to cause a person to develop TD than others, and here is a list of 8 neuroleptics which at least have the potential.
A medication that is most commonly used to treat certain mental or mood disorders (such as schizophrenia, psychotic disorders, manic phase of bipolar disorder, severe behavioral problems in children), chlorpromazine is one of the antipsychotic drugs which has been found to cause TD.
Chlorpromazine can be fantastic for the people it is designed for, given that it helps them to think more clearly at times, whilst making them feel less nervous and ultimately able to take an active part in everyday life.
It has been shown that it can help to reduce aggressive behaviors and suppress the desire to self-harm. It has also been anecdotally attributed to decreasing hallucinations and things like seizures.
Whilst all of these positive effects of taking the drug cannot be ignored, given that they can make an invaluable contribution to the quality of life for many people, it has to be noted that the risk of developing TD is perhaps most potent when chlorpromazine is taken.